Near-optimal perfectly matched layers for indefinite Helmholtz problems

Research output: Contribution to journalArticle


A new construction of an absorbing boundary condition for indefinite Helmholtz problems on unbounded domains is presented. This construction is based on a near-best uniform rational interpolant of the inverse square root function on the union of a negative and a positive real interval, designed with the help of a classical result by Zolotarev. Using Krein’s interpretation of a Stieltjes continued fraction, this interpolant can be converted into a three-term finite difference discretization of a perfectly matched layer which converges exponentially fast in the number of grid points. The convergence rate is asymptotically optimal for both propagative and evanescent wave modes. Several numerical experiments and illustrations are included.

Bibliographical metadata

Original languageEnglish
Pages (from-to)90-116
Number of pages27
JournalSIAM Review
Issue number1
StatePublished - 2016